Pennsylvania, 2006

Hail in Pennsylvania, April 24, 2006

April 24, 2006 · NWS CTP · 1 event in 1 county or zone

00 inch/ hail 3 miles northeast of Lancaster.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A thunderstorm produced quarter size /1.00 inch/ hail 3 miles northeast of Lancaster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 24, 2:51 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 24, 2:51 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 AM EDT MON APR 24 2006

.SHORT TERM /TODAY THROUGH TUESDAY/...

A STRONG UPPER SHORT WAVE AND SFC COLD FRONT...WITH A FEW AREAS OF
SHOWERS PRECEDING IT...WILL PUSH ACROSS THE REGION LATE THIS
MORNING. LOCALIZED STRONG TO SVR TSRA THAT AFFECTED PORTIONS OF THE
MIDDLE SUSQ VALLEY WITH NEARLY CONTINUOUS LIGHTNING...AND UP TO
PENNY SIZE HAIL A FEW HOURS AGO...WERE EXITING THE EXTREME EASTERN
PART OF THE CWA.

AFTER 15Z...MOST PLACES SHOULD SEE PARTIAL CLEARING AND LITTLE CHC
FOR RAIN UNDER DRYING WEST TO NW FLOW AT THE SFC AND ALOFT. HIGH
TEMPS THIS AFTERNOON WILL STILL REMAIN NEAR...TO SLIGHTLY ABOVE
NORMAL IN THE MID 50S ACROSS THE NW MTNS...AND MAINLY IN THE LOWER
TO MID 60S ELSEWHERE. A FEW SPOTS FROM NEAR GETTYSBURG TO YORK COULD
SEE TEMPS NUDGE THE 70 DEG MARK.

FOR TONIGHT...A WEAK...POSITIVE TILT UPPER RIDGE WILL MOVE EAST
ACROSS PENN. MUCH OF THE NIGHT WILL REMAIN BASED ON NEUTRAL TO
DOWNWARD FLOW WITHIN THE I290-300K THETA CHANNEL. INCREASING UPWARD
MOTION/WARM ADVECTION AT I290K AND BELOW...COUPLED WITH A DEVELOPING
NE TO SW RIBBON OF THETA-E CONVERGENCE WILL HELP TO GENERATE
SCATTERED SHOWERS ACROSS MAINLY THE WESTERN MTNS OF PENN LATE
TONIGHT THROUGH TUESDAY MORNING. A SECOND...AND NOTABLY STRONGER
COLD FRONT WILL PUSH SE ACROSS THE STATE LATE TUESDAY MORNING AND
AFTERNOON...ACCOMPANIED BY FAIRLY NUMEROUS RAIN SHOWERS. SFC BASED
INSTABILITY AT THE PEAK OF DAY IS INDICATED BY SHORT TERM MESOSCALE
MODELS TO BE MUCH LOWER THAN WHAT WE CURRENTLY HAVE FUELING STORMS
ACROSS THE SERN CWA. SO EVEN WITH INCREASING SHEAR ALOFT...SFC BASED
MAY BE DIFFICULT TO GENERATE WITHIN THE RATHER CLOUDY AND INITIALLY
COOL AIRMASS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

850 HPA TEMPS WILL DROP TO BELOW -10C LATER TUESDAY NIGHT/WED
MORNING SUPPORTING SCATTERED RAIN/SNOW SHOWERS OVER THE NW MTNS.
ALTHOUGH SFC TEMPS WILL DIVE INTO THE 20S /NW/ AND 30S ELSEWHERE
TUESDAY NIGHT...ITS TOUGH TO HOLD BACK THE LATE APRIL SUN...AND THE
MERCURY WILL QUICKLY RECOVER TO NEAR 50 WEDNESDAY ACROSS THE NRN AND
WESTERN MTNS...AND IN THE 55 TO 60 DEGREE RANGE FOR MOST OTHER
LOCATIONS IN CENTRAL PENN.

THE NW FLOW ALOFT WILL PERSIST FOR THE MID TO LATE WEEK PERIOD
WITH MAX AND MIN TEMPS NEAR...TO SEVERAL DEG BELOW NORMAL FOR WED
THROUGH FRIDAY. ASIDE FROM A FEW SHOWERS BRUSHING THE NRN MTNS
THURSDAY IN ASSOCIATION WITH A WEAK UPPER SHORT WAVE AND SFC COLD
FRONT...ENSEMBLE FCST SYSTEM SHOWS THAT VIRTUALLY ALL OF THE
FCST AREA WILL STAY DRY WED THROUGH FRIDAY THANKS TO A LARGE AREA OF
HIGH PRESSURE EXTENDING FROM THE TENNESSEE VALLEY NE TROUGH THE MID
ATLANTIC REGION.

&&

.AVIATION...

LINGERING IFR/LIFR CONDITIONS ACROSS EASTERN TERMINALS SHOULD
GRADUALLY IMPROVE TO MVFR AS SHOWERS DEVELOP AND HELP MIX OUT THE
FOG/LOWEST CLOUD LAYER BETWEEN 10Z-13Z. ELSEWHERE...SOME PATCHY MVFR
CIGS POSSIBLE THROUGH AROUND 15Z...ESPECIALLY AT KJST/KBFD...BEFORE
CONDITIONS IMPROVE TO VFR LATER THIS MORNING INTO THE AFTERNOON.
EXPECT VFR CONDITIONS TO CONTINUE INTO TONIGHT ACROSS MOST TERMINALS.

AS FOR SHOWERS/TSTMS...STILL EXPECT SOME SHOWERS TO AFFECT EASTERN
TERMINALS THROUGH 12Z...OTHERWISE MOST SHOWERS SHOULD HAVE MOVED E
OF MOST TAF SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...KL
Hazardous weather outlook, Apr 24, 5:05 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 AM EDT MON APR 24 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-251015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
605 AM EDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAMBERT

In the hours before

Special weather statement, Apr 24, 1:40 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 AM EDT MON APR 24 2006

PAZ049>053-240815-
COLUMBIA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION-
240 AM EDT MON APR 24 2006

...SCATTERED STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
MONTOUR...SNYDER...NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES
THROUGH 330 AM...

SEVERAL SMALL CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS PORTIONS OF THE MID SUSQUEHANNA VALLEY. SOME OF
THESE THUNDERSTORMS WILL BE STRONG...CAPABLE OF PRODUCING WIND GUSTS
UP TO 40 MPH...ALONG WITH SMALL HAIL.

IN ADDITION...LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THE THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST AFTER
330 AM.

FORECASTER: KL/BL
Special weather statement, Apr 24, 2:31 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 AM EDT MON APR 24 2006

PAZ058-240900-
SCHUYLKILL-
331 AM EDT MON APR 24 2006

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY
THROUGH 5 AM...

SCATTERED THUNDERSTORMS...SOME LOCALLY STRONG...WILL CONTINUE TO
DEVELOP AND MOVE EAST ACROSS PORTIONS OF SCHUYLKILL COUNTY THROUGH 5
AM. SOME OF THE STRONGEST THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 40
MPH AND SMALL HAIL.

THESE THUNDERSTORMS WILL ALSO CONTAIN LOCALLY VERY HEAVY RAIN. THIS
HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW LYING...POOR DRAINAGE
AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND
CREEKS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THIS STORM. THIS LIGHTNING MAY CAUSE SPORADIC POWER OUTAGES. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL/BL
Special weather statement, Apr 24, 3:30 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EDT MON APR 24 2006

PAZ065-066-241000-
LANCASTER-YORK-
430 AM EDT MON APR 24 2006

...STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY THROUGH 445
AM...AND LANCASTER COUNTY THROUGH 545 AM...

AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF RED LION...MOVING
EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR
BROGUE...MOUNTVILLE...LANDISVILLE AROUND 435 AM...SAFE
HARBOR...SHENKS FERRY AROUND 440 AM...MILLERSVILLE...EAST PETERSBURG
AROUND 445 AM...LANCASTER...LITITZ AROUND 450 AM AND SMITHVILLE
AROUND 455 AM.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 282 AND
288.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. THIS MAY PRODUCE SPORADIC POWER OUTAGES ACROSS
THE REGION. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL/BL
Local storm report, Apr 24, 4:27 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             TREVORTON               40.78N 76.67W
04/23/2006  E0.75 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1221 AM     HAIL             MIDDLETOWN              40.20N 76.73W
04/24/2006  E0.25 INCH       DAUPHIN            PA   PUBLIC

1222 AM     HAIL             SHAMOKIN                40.79N 76.55W
04/24/2006  E0.88 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1235 AM     HAIL             MOUNT CARMEL            40.80N 76.41W
04/24/2006  E0.75 INCH       NORTHUMBERLAND     PA   PUBLIC

0305 AM     TSTM WND DMG     DANVILLE                40.96N 76.61W
04/24/2006                   MONTOUR            PA   LAW ENFORCEMENT

            WIRES DOWN IN SEVERAL LOCATIONS AROUND DANVILLE. ALSO
            NUMEROUS POWER OUTAGES REPORTED.

0510 AM     HAIL             5 SW STRASBURG          39.93N 76.25W
04/24/2006  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

&&

KSL
Local storm report, Apr 24, 5:54 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             TREVORTON               40.78N 76.67W
04/23/2006  E0.75 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1221 AM     HAIL             MIDDLETOWN              40.20N 76.73W
04/24/2006  E0.25 INCH       DAUPHIN            PA   PUBLIC

1222 AM     HAIL             SHAMOKIN                40.79N 76.55W
04/24/2006  E0.88 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

1235 AM     HAIL             MOUNT CARMEL            40.80N 76.41W
04/24/2006  E0.75 INCH       NORTHUMBERLAND     PA   PUBLIC

0305 AM     TSTM WND DMG     DANVILLE                40.96N 76.61W
04/24/2006                   MONTOUR            PA   LAW ENFORCEMENT

            WIRES DOWN IN SEVERAL LOCATIONS AROUND DANVILLE. ALSO
            NUMEROUS POWER OUTAGES REPORTED.

0316 AM     HAIL             BLOOMSBURG              41.00N 76.46W
04/24/2006  E0.50 INCH       COLUMBIA           PA   EMERGENCY MNGR

0510 AM     HAIL             5 SW STRASBURG          39.93N 76.25W
04/24/2006  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

&&

KSL
Special weather statement, Apr 24, 6:12 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 AM EDT MON APR 24 2006

PAZ065-066-241215-
LANCASTER-YORK-
712 AM EDT MON APR 24 2006

...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES
THROUGH 815 AM EDT...

AT 708 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
MYERSTOWN TO 3 MILES NORTHWEST OF MILLERSVILLE TO 8 MILES SOUTH OF
DALLASTOWN...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR WILLOW STREET...SHENKS FERRY...LEOLA...EPHRATA AROUND 720 AM...
ADAMSTOWN...STRASBURG...SMITHVILLE...REAMSTOWN AROUND 725 AM...TERRE
HILL AND SUNNYBURN AROUND 730 AM.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 278 AND
294.

A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

HAIL UP TO ONE HALF INCH IN DIAMETER...ALONG WITH WIND GUSTS BETWEEN
30 AND 40 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT...INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT/LIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
April 24, 6:35 AM EST
Where
Lancaster County, 3 mi NE of Lancaster
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -76.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504107.